Alert archive / Florida / Small Craft Advisories in 2025

Small Craft Advisory 2, NWS Key West, FL

January 6, 2025

NWS Key West, FL issued this small craft advisory at Jan 6, 2025, 3:17 PM EST. It took effect at Jan 7, 2025, 1:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2025, 3:17 PM EST (20:17 UTC)
In effect from
Jan 7, 2025, 1:00 AM EST
Expired
Jan 7, 2025, 4:19 PM EST
In force
15 hr
Issued by
NWS Key West, FL

The text

As transmitted.

121 
WHUS72 KKEY 062017
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
317 PM EST Mon Jan 6 2025

GMZ032>035-043-044-053>055-073>075-070430-
/O.NEW.KKEY.SC.Y.0002.250107T0600Z-250107T2100Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
317 PM EST Mon Jan 6 2025

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest winds near 20 knots with gusts up to 30 knots 
  expected. Seas in the Deep Gulf up to 7 feet.

* WHERE...Straits of Florida, Hawk Channel from Craig Key to 
  Halfmoon Shoal, and Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, swamped
  bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

DP
5 follow-up statements
840 
WHUS72 KKEY 070327
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1027 PM EST Mon Jan 6 2025

GMZ032>035-043-044-053>055-073>075-071130-
/O.CON.KKEY.SC.Y.0002.250107T0600Z-250107T2100Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1027 PM EST Mon Jan 6 2025

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest winds near 20 kt with gusts up to 30 kt 
  expected.

* WHERE...Straits of Florida, Hawk Channel from Craig Key to 
  Halfmoon Shoal, and Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

AP
575 
WHUS72 KKEY 070922
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
422 AM EST Tue Jan 7 2025

GMZ042-052-072-071600-
/O.EXB.KKEY.SC.Y.0002.000000T0000Z-250107T2200Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
422 AM EST Tue Jan 7 2025

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest to north winds near 20 knots.

* WHERE...Eastern Straits of Florida, and Hawk Channel from 
  Ocean Reef to Craig Key.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ032>035-043-044-053>055-073>075-071600-
/O.EXT.KKEY.SC.Y.0002.000000T0000Z-250107T2200Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
422 AM EST Tue Jan 7 2025

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest to north winds near 20 knots.

* WHERE...Straits of Florida, Hawk Channel from Craig Key to 
  Halfmoon Shoal, and Gulf waters including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
034 
WHUS72 KKEY 071012
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
512 AM EST Tue Jan 7 2025

GMZ031-071600-
/O.EXA.KKEY.SC.Y.0002.000000T0000Z-250107T2200Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
512 AM EST Tue Jan 7 2025

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest to north winds near 20 knots.

* WHERE...Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ032>035-042>044-052>055-072>075-071600-
/O.CON.KKEY.SC.Y.0002.000000T0000Z-250107T2200Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
512 AM EST Tue Jan 7 2025

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest to north winds near 20 knots.

* WHERE...Straits of Florida, Hawk Channel, and Gulf waters 
  including the Dry Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
584 
WHUS72 KKEY 071528
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1028 AM EST Tue Jan 7 2025

GMZ031>035-042>044-052>055-072>075-072200-
/O.CON.KKEY.SC.Y.0002.000000T0000Z-250107T2200Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1028 AM EST Tue Jan 7 2025

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northwest to north winds near 20 knots.

* WHERE...Florida Bay, Straits of Florida, Hawk Channel, and Gulf
  waters including the Dry Tortugas..

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, swamped
  bows at reef tract mooring balls, and dragging anchors.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

MJV
898 
WHUS72 KKEY 072119
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
419 PM EST Tue Jan 7 2025

GMZ031>035-042>044-052>055-072>075-072230-
/O.CAN.KKEY.SC.Y.0002.000000T0000Z-250107T2200Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
419 PM EST Tue Jan 7 2025

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased and seas have subsided below Small Craft
Advisory criteria, therefore the Small Craft Advisory is
cancelled. However, Small craft should continue to exercise 
caution for moderate to occasional fresh breezes, and seas up to 
6 feet in the Straits of Florida and southeastern Gulf of Mexico.

$$

MJV

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Jan 6, 11:37 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 6, 11:37 AM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1137 AM EST Mon Jan 6 2025

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 1031 AM EST Mon Jan 6 2025
A fairly mild day is unfolding along the Florida Keys. Visibile
satellite imagery shows some cloud cover transversing the area,
but it isn't widespread and we should see some gradual clearing,
and abundant sunshine through the afternoon. At 11 AM, surface
observations showed temperatures in the mid to upper 70s with
accompanying dew points in the mid 60s. This is just a little bit
on the warmer side of average for January, but previous forecast
discussions have mentioned a cold front moving through later
tonight that will knock temperatures down a bit. Let's enjoy this
milder weather while it lasts!

Our KBYX radar may be a little misleading as we write this late
morning/early afternoon update. While there are some returns that
are showing up in the vicinity of Key West, these returns aren't
moving and they don't line up with any cloud cover. This may just
be some noise associated with an inversion near 875mb noted on the
12Z sounding from this morning. However, there is also a
seemingly quick moving line that is tracking across the Upper
Keys. At first glance, it looks like a line of light showers. But
after looking at the Florida DOT traffic cameras in the vicinity
of this activity, it doesn't look like there is any measurable
rainfall making it to the surface. There may be a few sprinkles
out there, but nothing that warrants an update to the entire
forecast package at this time. Will go ahead and continue to
advertise a relatively quiet day giving way to a cold front
overnight that will bring down temperatures and dew points for
the week.

&&

.MARINE...
Issued at 1031 AM EST Mon Jan 6 2025
There are no watches, warnings, or advisories in effect across
local waters, but Small Craft Advisories may be needed for
increasing winds during the overnight hours tonight as a cold
front moves through the area. From synopsis, moderate southerly
breezes will slacken from the southwest over the course of today
as a cold front moves across the eastern Gulf of Mexico. This
front will sweep through the Keys waters tonight, followed by
fresh to strong northerly breezes which will persist through
Tuesday. Moderate northerly breezes will prevail from Tuesday
night through Thursday, as a large area of high pressure moves
slowly eastward across the central and eastern United States.
Breezes will then veer from northeast to southeast Thursday night
through Friday night, as low pressure and an associated cold front
moves east across the Gulf of Mexico.

&&

.AVIATION...
(15Z TAFS)
Issued at 1031 AM EST Mon Jan 6 2025
VFR conditions are expected to continue through the afternoon and
into the evening hours. A cold front currently extends from southern
Georgia southwestward through the Gulf of Mexico and into the
northern Bay of Campeche. This front is expected to pass through
approximately 07/04-06z. There may be a brief period of MVFR CIGs
with the passage of the front and shortly thereafter. The best
chance time for this is between ~07/04z to ~07/12z. Any brief shower
will also be responsible for potential MVFR CIGs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  78  64  68  59 /   0  20   0   0
Marathon  78  62  67  55 /   0  20   0   0

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...DP
Aviation/Nowcasts....MJV
Data Acquisition.....MJV

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jan 6, 4:23 AM EST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
423 AM EST Mon Jan 6 2025

FLZ076>078-GMZ031>035-042>044-052>055-072>075-071000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
423 AM EST Mon Jan 6 2025

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected for today.

Small Craft Advisories may be required for portions of the Keys
coastal waters tonight due to strong northwest to north winds
behind a cold front. No other hazardous weather is expected
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Small Craft Advisory may be required into Tuesday due to strong
northerly winds behind the cold front.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Florida, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.